Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 2:00 PM CDT for Cowley County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 2:00 PM CDT (19:00 UTC)
- Expired
- Jun 26, 2018, 2:20 PM CDT
- In force
- 20 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 8:58 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2266 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
458
WUUS53 KICT 261900
SVRICT
KSC035-262000-
/O.NEW.KICT.SV.W.0147.180626T1900Z-180626T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
200 PM CDT TUE JUN 26 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Cowley County in south central Kansas...
* Until 300 PM CDT.
* At 159 PM CDT, a severe thunderstorm was located 7 miles northeast
of Hardy, or 12 miles west of Cedar Vale, moving southeast at 20
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Maple City.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3711 9684 3714 9652 3700 9653 3700 9689
TIME...MOT...LOC 1859Z 331DEG 18KT 3704 9670
HAIL...1.00IN
WIND...70MPH
$$
VAUGHAN1 follow-up statement
654
WWUS53 KICT 261920
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
220 PM CDT TUE JUN 26 2018
KSC035-261930-
/O.CAN.KICT.SV.W.0147.000000T0000Z-180626T2000Z/
Cowley KS-
220 PM CDT TUE JUN 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central and southeastern Kansas.
LAT...LON 3711 9684 3714 9652 3700 9653 3700 9689
TIME...MOT...LOC 1917Z 331DEG 18KT 3715 9566
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:47 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 26, 12:47 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1247 PM CDT Tue Jun 26 2018 .SHORT TERM...(Today through Thursday night) Issued at 227 AM CDT Tue Jun 26 2018 Water vapor imagery shows upper low spinning over western IA with a surface low over extreme northeast Nebraska. Weak cold front extends from southern MO into the TX Panhandle. Short range guidance has remained consistent developing some convection between 9z and 12z over west-central KS and tracking it southeast this morning. This would be in response to strong warm advection along a fairly tight mid level baroclinc zone. This activity looks to have around 1000-1500 J/KG of CAPE to work with around 40-50kts of effective shear. So not out of the question to get a few hail stones out of anything that develops. While confidence is high that storms will develop late this afternoon into the early evening along a weak cold front, confidence is much lower on where exactly storms will develop. This may be dependent on how far east morning convection makes it. Was initially thinking northeast KS would be the most likely location for initial development. However, if morning convection makes it into eastern KS, it may allow storms to develop further south, possibly over southeast KS. Given CAPE values in excess of 3,000J/G and deep layer shear in the 35 to 45 kt range, which is the result of great turning in the 850-500mb layer, severe storms look likely. For now will keep the highest severe threat over southeast KS, possibly into the Flint Hills. Models still agree on quickly building an upper ridge for Wed over the southern Rockies into the southern High Plains. Still looking at 850mb temps in the 25-30C range over the western half of the forecast area. This should result in highs around 100 for much of the area Wed with dew points in the 70 to 75 range with these values possible higher over southeast KS if they get more rain today. Will run with a heat advisory for Wed afternoon, with areas along and east of I-135 expected to see heat index values around 105. Upper ridge will push slightly east Thu to encompass most of the southern Plains. This will keep highs around 100 but dewpoints should mix out a bit more than Wed with gusty southwest winds aiding in this process. .LONG TERM...(Friday through Monday) Issued at 227 AM CDT Tue Jun 26 2018 Another hot day will be on tap for Fri with both ECMWF and GFS still agreeing on swinging a shortwave trough from the Pacific NW into the northern Rockies. As the trough progresses east, it will try and push a cold front down into central KS for Sat night into Sun. After today, this front will become our next focus for storm development. There is also some agreement between the medium range models in tracking some weak energy out of Mex and across the southern high Plains for later in the weekend, which may play a role in how widespread showers and storms are Sat night into Sun. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1243 PM CDT Tue Jun 26 2018 Showers and thunderstorms rooted in the 2-3 km layer developed across central KS in a mid-level warm air advection regime. This activity drifted south and east impacting much of the area through the morning hours. As the storms/outflow move into southeast KS, additional storms may develop impacting KCNU through the afternoon hours. Other storm activity is possible later this afternoon and evening impacting southeast KS and KCNU. Flight categories may drop into IFR/LIFR briefly under the heaviest activity. VFR is expected to prevail after 05-06Z across much of the area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 73 101 75 / 40 40 0 0 Hutchinson 90 72 101 75 / 30 30 0 0 Newton 88 72 99 75 / 30 30 0 0 ElDorado 88 72 97 74 / 40 40 0 0 Winfield-KWLD 92 73 100 75 / 40 50 0 0 Russell 90 68 101 74 / 40 0 0 0 Great Bend 90 68 101 74 / 40 0 0 0 Salina 90 70 102 76 / 30 10 0 0 McPherson 90 71 101 75 / 30 30 0 0 Coffeyville 92 73 96 75 / 40 60 0 0 Chanute 91 72 95 75 / 70 90 0 0 Iola 90 71 95 75 / 70 90 0 0 Parsons-KPPF 92 73 96 76 / 60 80 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ049-051>053- 068>072-083-092>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, Jun 26, 9:40 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 940 AM CDT Tue Jun 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 940 AM CDT Tue Jun 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered storms are possible this morning for locations generally along and north of Highway 54. The strongest activity will be capable of half-dollar to golfball sized hail, especially west of I- 135. Additional storms are expected to develop this afternoon and evening over eastern Kansas. This activity will track south this evening, affecting mainly southeast Kansas into the Flint Hills. Golf ball size hail, 60 mph winds and heavy rain will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices are expected to climb to around 105 degrees Wednesday afternoon and early evening. See latest heat advisory for additional details. For Thursday through Saturday, afternoon heat indices will be around 100 degrees. Storms will return to the forecast for Saturday night through Monday as a cold front approaches the area. Strong storms look possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed this afternoon and evening across the Flint Hills into southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 26, 1:31 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Wichita KS 131 PM CDT TUE JUN 26 2018 KSZ095-096-099-100-261900- Montgomery KS-Wilson KS-Labette KS-Neosho KS- 131 PM CDT TUE JUN 26 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Montgomery County in southeastern Kansas... Southern Wilson County in southeastern Kansas... Northwestern Labette County in southeastern Kansas... Southwestern Neosho County in southeastern Kansas... * Until 200 PM CDT. * At 129 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Fredonia...moving southeast at 45 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neodesha, Fredonia, Cherryvale, Thayer, Altoona, Galesburg, Sycamore, New Albany, Parsons Tri City Airport, Buxton and Big Hill Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 400 PM CDT for southeastern Kansas. LAT...LON 3739 9596 3765 9596 3747 9535 3723 9550 TIME...MOT...LOC 1831Z 296DEG 37KT 3754 9588 METZGER
Local storm report, Jun 26, 1:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
136 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM TSTM WND GST WSW CEDAR VALE 37.11N 96.50W
06/26/2018 E60 MPH CHAUTAUQUA KS TRAINED SPOTTER
ESTIMATED WINDS UP TO 60MPH, NUMEROUS TREE LIMBS DOWN AND
BLOWING DEBRIS.
&&
TVAUGHANLocal storm report, Jun 26, 1:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
143 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND GST SEDAN 37.13N 96.18W
06/26/2018 E60 MPH Chautauqua KS TRAINED SPOTTER
&&
MWMLocal storm report, Jun 26, 1:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM TSTM WND DMG 3 W CEDAR VALE 37.11N 96.56W
06/26/2018 COWLEY KS PUBLIC
RECEIVED A CALL OF 60 TO 70 MPH WINDS GUSTS
JUST WEST OF CEDAR VALE. THE WIND WAS STRONG
ENOUGH TO BLOW OUT A WINDOW AT A LOCAL ROCK
QUARRY WHERE THE CALLER WAS LOCATED. PEA
SIZE HAIL OCCURRED AS WELL.
&&
MARTINLocal storm report, Jun 26, 1:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 7 W CEDAR VALE 37.11N 96.63W
06/26/2018 COWLEY KS LAW ENFORCEMENT
TRACTOR TRAILER BLOWN OVER ON US-166 4 MILES WEST OF THE
COWLEY/CHAUTAUQUA COUNTY LINE.
&&
TVAUGHANSpecial weather statement, Jun 26, 1:47 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
147 PM CDT TUE JUN 26 2018
KSZ094-099-261915-
Montgomery KS-Elk KS-
147 PM CDT TUE JUN 26 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Montgomery County in southeastern Kansas...
Southeastern Elk County in southeastern Kansas...
* Until 215 PM CDT.
* At 144 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Elk Falls, or 10 miles
southeast of Howard...moving southeast at 45 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Independence, Howard, Moline, Longton, Elk City, Elk Falls, Elk
City Lake and Elk City State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Kansas.
LAT...LON 3730 9597 3731 9641 3749 9632 3748 9597
3739 9596 3728 9562 3718 9596
TIME...MOT...LOC 1846Z 296DEG 37KT 3734 9617
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:01 AM CDT | Heat Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
| Jun 26, 8:16 AM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Jun 26, 8:29 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 46 min |
| Jun 26, 9:12 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
| Jun 26, 9:36 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 54 min |
| Jun 26, 9:39 AM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 36 min |
| Jun 26, 10:07 AM CDT | Special Weather Statement | ICT | Reno, Rice | 23 min |
| Jun 26, 10:09 AM CDT | Special Weather Statement | ICT | Saline | 36 min |
| Jun 26, 10:27 AM CDT | Special Weather Statement | ICT | Lincoln | 48 min |
| Jun 26, 10:31 AM CDT | Special Weather Statement | ICT | Reno, Rice | 44 min |
| Jun 26, 10:49 AM CDT | Special Weather Statement | ICT | Saline | 41 min |
| Jun 26, 10:51 AM CDT | Special Weather Statement | ICT | Harvey | 39 min |
| Jun 26, 11:17 AM CDT | Special Weather Statement | ICT | Reno | 43 min |
| Jun 26, 11:30 AM CDT | Special Weather Statement | ICT | Butler | 45 min |
| Jun 26, 11:39 AM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Jun 26, 11:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jun 26, 12:20 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
| Jun 26, 12:22 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Jun 26, 12:33 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 26, 12:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Jun 26, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jun 26, 1:31 PM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| Jun 26, 1:47 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| Jun 26, 2:18 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| Jun 26, 2:23 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| Jun 26, 2:44 PM CDT | Special Weather Statement | ICT | Labette | 46 min |
| Jun 26, 2:51 PM CDT | Special Weather Statement | ICT | Neosho | 39 min |
| Jun 26, 5:29 PM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| Jun 26, 5:33 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| Jun 26, 5:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| Jun 26, 6:38 PM CDT | Tornado Warning | ICT | Butler | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.